Texas, 2024

Hail and Damaging Winds in Texas, April 23, 2024

April 23, 2024 · NWS SJT · 6 events in 2 counties and zones

The combination of increasing low level moisture and an unstable airmass along with a weak upper level disturbance, resulted in widely scattered thunderstorms across the Big Country during the late afternoon and evening. A few of these storms became severe and produced damaging winds and isolated large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

The combination of increasing low level moisture and an unstable airmass along with a weak upper level disturbance, resulted in widely scattered thunderstorms across the Big Country during the late afternoon and evening. A few of these storms became severe and produced damaging winds and isolated large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Apr 23, 4:45 PM CST, 50 minutes earlier.

Area forecast discussion, Apr 23, 4:45 PM CST, 50 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
545 PM CDT Tue Apr 23 2024

...New AVIATION...

.SHORT TERM...
(This evening through Wednesday)
Issued at 234 PM CDT Tue Apr 23 2024

Mild and breezy day on tap across west Central Texas. Morning
cloud cover has given way to mostly sunny skies with breezy
southerly winds. Temperatures will continue warming nicely into
the mid to upper 80s this afternoon. There remains the possibility
of isolated to scattered showers and thunderstorms developing
later afternoon near the dry line/triple point intersection
off the Caprock into northwest Texas. Some of these storms may
drift southeastward into the Big Country through the evening
hours. Given steep lapse rates aloft and ML CAPE values near 2000
J/K a few of these storms may become strong to severe, with large
hail greater than golf ball size the primary threat. Otherwise,
expect quiet conditiions tonight with lows in the 50s and 60s.

For Wednesday expect another mild day with temperatures warming
back into the mid to upper 80s. Another round of showers and
storms may develop by the late afternoon/evening mainly across the
Permian Basin. Given a stout capping version evident in the model
soundings will maintain a dry forecast through the afternoon hours.

&&

.LONG TERM...
(Wednesday night through next Tuesday)
Issued at 221 PM CDT Tue Apr 23 2024

By Wednesday evening, the upper ridge will be moving east, with
southwest flow moving in behind it. This will increase southerly
winds and moisture near the surface in our area. The remnants of a
frontal boundary are expected to be just north of the area. With
shortwave energy moving in on increasing southwesterly flow aloft,
we could see storms develop by Wednesday evening along and north
of Interstate 20 to just west of the area that could affect the
Big Country. Some of these storms could be strong to severe with
the main hazards being large hail and damaging winds.

The concern for thunderstorms continues into Thursday night as an
approaching upper trough moves through the Four Corners region
and into the central/southern plains by Friday morning. Increasing
southwesterly flow and attendant lift associated with the trough
will interact with abundant surface/low level moisture, as well as
an approaching dryline/Pacific front. The current timing of the
combination of these ingredients is expected late Thursday night
just west of the area, with storms affecting west central Texas
during the overnight hours. The best chances for this activity
will be over the northern half of the area, but the entire CWA
will have a chance for storms. Again, any of the storms that form
Thursday night may increase to severe levels, with the main
concerns being large hail and damaging winds.

Another upper low/trough will develop by Friday night over the
southwestern U. S. Once again, moisture will be drawn northward
into our area by Friday evening. Additional shortwave energy is
expected to move in over the area as well, bringing another chance
for late night thunderstorms Friday night into Saturday morning.
As the parent low moves from the Four Corners into the central
plains area Saturday into Saturday night, a Pacific cold front
will move in which should initiate yet another round of storms
Saturday night into Sunday morning, mainly for the eastern half of
the area. As with the previous rounds, some of these storms could
be severe.

Expect generally quieter weather to start the work week next
week. Temperatures will be warm throughout the long term with
highs in the mid 80s to lower 90s, and lows mainly in the 60s.

&&

.AVIATION...
(00Z TAFS)
Issued at 544 PM CDT Tue Apr 23 2024

Expect VFR conditions this evening across the area. Expect
widespread stratus to spread north across much of the area late
tonight and Wednesday morning with MVFR ceilings at the terminals.
Also, a few hours of IFR ceilings are possible at the
KSJT/KSOA/KBBD terminals mainly between 12Z and 16Z. Also, a few
storms may move into the Big Country this evening. Will watch the
KABI terminal for possible amendments for storms.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene     60  84  67  85 /  20  10  10  10
San Angelo  62  89  67  86 /   0  10  10  10
Junction    64  88  67  89 /   0   0   0   0
Brownwood   61  83  66  84 /  10  10  10  10
Sweetwater  60  84  67  84 /  20  10  20  10
Ozona       62  86  66  83 /   0   0   0  10
Brady       64  83  67  84 /   0   0   0  10

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...42
LONG TERM....20
AVIATION...21
Hazardous weather outlook, Apr 23, 1:33 PM CST, 4 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
233 PM CDT Tue Apr 23 2024

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-241945-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
233 PM CDT Tue Apr 23 2024

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

Isolated strong to severe thunderstorms may occur over the Big
Country mainly north of I-20 late this afternoon and evening. The
main hazards are large hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is a chance of thunderstorms Thursday through Saturday night.
Some of these storms could be strong to severe, with large hail,
damaging winds, and dangerous lightning being the main hazards.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.

The radar

The Dyess AFB radar (KDYX), 108 km away, was scanning. The volume nearest the first event began at 23:36 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Fisher

When
April 23, 5:35 PM CST
Where
Fisher County, 0.69 mi S of Roby
Measured
56 kt (64 mph) measured gust
Reported by
Storm Chaser
Coordinates
32.740, -100.380

A storm chaser reported winds of 60 to 65 mph 1 mile south of Roby, measured by instrumentation from 6:30 PM to 7 PM.

Thunderstorm Wind, Fisher

When
April 23, 5:51 PM CST
Where
Fisher County, 0.69 mi S of Roby
Measured
53 kt (61 mph) estimated gust
Reported by
Public
Coordinates
32.740, -100.380

Public reported a wind gust of 61 mph was in Roby.

Thunderstorm Wind, Taylor

When
April 23, 6:45 PM CST
Where
Taylor County, 1.75 mi E of Trent
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.480, -100.100

An emergency manager reported a partial train derailment was caused by very strong straight line winds. There were 20 to 25 train cars blown over. The estimated wind speed was 80 mph. The estimated wind speed is based on doppler radar.

Hail, Taylor

When
April 23, 7:20 PM CST
Where
Taylor County, 3.12 mi NW of Abilene Elmdale Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.480, -99.690

A trained spotter reported quarter size hail.

Thunderstorm Wind, Taylor

When
April 23, 7:20 PM CST
Where
Taylor County, 0.69 mi S of Tuscola
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
32.210, -99.800

Social media report of medium size tree limbs blown down in Tuscola.

Thunderstorm Wind, Taylor

When
April 23, 7:26 PM CST
Where
Taylor County, 0.69 mi S of (Abi)abilene Muni Ar
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
32.410, -99.680

The automated surface observation system at the Abilene airport measured a wind gust of 58 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, April 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1173250, 1173253, 1173249, 1173248, 1173252, 1173251.